Cold and Flu Relief From the Drugstore (2022)

You have a lot of choices when it comes to over-the-counter (OTC) cold and flu medications. In part, that's because colds and influenza cause a lot of different symptoms.

Taking stock of exactly which cold and flu symptoms are bothering you is the first step in figuring out which type of OTC medication is right for you. A single drug targeting a particular symptom may be fine. Or you may want a multi-symptom medication.

Decongestants, for example, can help improve stuffiness, analgesics can reduce pain and fever, and other types of medications can help with problems like coughing and sneezing.

This article walks you through the various options and how they work, so you can choose the best medication for your cold and flu symptoms.

Cold and Flu Relief From the Drugstore (1)

Cold/Flu SymptomIngredient to Look ForDrug Type
Body achesAcetaminophen, aspirin, ibuprofen, naproxenAnalgesic
Cough (dry)DextromethorphanAntitussive
Cough (wet or productive)GuaifenesinExpectorant
FeverAcetaminophen, aspirin, ibuprofen, naproxenAnalgesic
HeadacheAcetaminophen, aspirin, ibuprofen, naproxenAnalgesic
Runny nose, sneezing, congestionCetirizine, chlorpheniramine, desloratadine, diphenhydramine, fexofenadine, hydroxyzine, levocetirizine, loratadineAntihistamine
CongestionOxymetazoline, phenylephrine, pseudoephedrineDecongestant

Decongestants

Congestion is a hallmark symptom of colds and flu. It's caused by swollen blood vessels in the nasal passages and airways.

Over-the-counter (OTC) decongestants narrow these blood vessels and decrease inflammation. That means air can flow and mucus can drain.

Decongestants come as pills, tablets, liquid, and nasal spray. Oral decongestants include:

  • Sudafed (pseudoephedrine): It's available in regular and extended-release tablets and liquid, and also in combination products. It's OTC but kept behind the pharmacy counter. Quantities are limited and you may need to show ID to buy it.
  • Sudafed PE (phenylephrine): It's available as a tablet, liquid, and quick dissolve strip, and also in combination cold medicines.It's in the cold and flu aisle in the grocery store or drug store.

Nasal sprays contain oxymetazoline. They deliver relief directly to the nasal passages. OTC brands include:

  • Afrin
  • Anefrin
  • Dristan
  • Mucinex
  • Vicks Sinex
  • Zicam

Decongestant for Your Cold and Flu Symptoms

Analgesics

Analgesics are painkillers and fever reducers. Common OTC analgesics are:

  • Tylenol (acetaminophen)
  • Advil (ibuprofen)
  • Aleve (naproxen)
  • Asprin (acetylsalicylic acid)

Aspirin and acetaminophen may work better for fevers and headaches. Ibuprofen and naproxen may be better for body aches.

For fevers above 102 degrees, it may help to alternate between acetaminophen and ibuprofen every three hours. That's especially true if the fever comes back as the medication wears off.

A note about acetaminophen: Taking too much acetaminophen can cause potentially fatal liver damage. Don't take more than 4,000 milligrams (mg) of acetaminophen per day. This drug is in dozens of OTC products. Read labels closely to make sure you don't take more than one product containing this drug.

In children with a cold or other virus, aspirin or other salicylate medicines increase the risk of Reye's syndrome. Children under 18 shouldn't take aspirin unless specifically instructed to by a healthcare provider.

Best OTC Pain Relievers and Fever Reducers

Cough Medicine

Treating a cough from a cold or flu is tricky. The type of cough determines the kind of medicine you need.

  • For a dry cough, choose an antitussive (cough suppressant).
  • For a wet, productive cough, choose an expectorant.

The time of day also matters. Antitussives quiet a cough so you can sleep. The generic antitussive dextromethorphan is in many OTC medicines, including:

(Video) Cold and flu medicine becoming more difficult to find

  • Delsym
  • Robitussin DM
  • Mucinex DM
  • Tussin DM

During the day, you want your cough to clear mucus from your lungs. If the mucus isn't removed, it can lead to pneumonia or other lung infections.

An expectorant loosens chest congestion and thins mucus so it can drain. It doesn't stop a cough; it helps your cough remove mucus better.

The expectorant guaifenesinis the only expectorant approved by the Food and Drug Administration (FDA). It's in multiple brand-name products, including:

  • RobitussinChest Congestion
  • Mucinex
  • Tussin Chest
  • Kids-EEZE

OTC cold medicine isn't recommended for children under 4. And kids between 4 and 6 should only take cough medicine under a healthcare provider’s supervision.

Antihistamines

Many people turn to antihistamines (allergy pills) for sneezing and a stuffy or runny nose. They may not be the right choice.

Antihistamines block the chemical histamine. Your body releases that in response to an allergen, such as pollen or dust.

Common antihistamines include:

  • Benadryl (diphenhydramine)
  • Chlor-Trimeton (chlorpheniramine)
  • Atarax, Vistaril (hydroxyzine)
  • Zyrtec(cetirizine)
  • Allegra(fexofenadine)
  • Clarinex(desloratadine)
  • Claritin, Alavert (loratadine)
  • Xyzal (levocetirizine)

Antihistamines relieve congestion related to allergies. But their effect on the common cold is questionable.

A review of 18 high-quality trials found antihistamines may help relieve congestion in the first two days of a cold. They're less effective on day three or later.

Some antihistamines have side effects including:

  • Drowsiness
  • Dizziness
  • Dry mouth
  • Irritability
  • Constipation

Are Antihistamines Safe for You?

Talk to your healthcare provider before taking antihistamines if you have:

  • Glaucoma
  • Enlarged prostate
  • Epilepsy
  • Overactive thyroid
  • Heart disease
  • High blood pressure
  • Diabetes

Antihistamines for Nasal Symptoms

Multi-Symptom Treatments

Multi-symptom formulas typically include a combination of:

  • Analgesics
  • Decongestants
  • Antihistamines
  • Expectorants and/or cough suppressants

These treat many different cold and flu symptoms in one dose. But they should be used with caution.

Always read the ingredients list. Make sure the product only includes drugs that treat symptoms you have.

Don't take other medications or you could risk an accidental overdose or drug interactions.

For example, if a medicine contains acetaminophen, don't also take Tylenol, Midol, or Excedrin, because they also contain acetaminophen.

Also, don't take cough syrup with multi-symptom products that contain dextromethorphan or guaifenesin. You may get a dangerous double dose of those drugs.

(Video) How To Treat A Cold | How To Cure Common Cold | Best Medicine For A Cold And Fever And Sore Throat

Summary

Knowing what cold and flu medicines do helps you choose the best medication for your symptoms. Decongestants help clear stuffed-up nasal passages and airways. Analgesics treat pain and fever.

Cough suppressants treat dry coughs. They also quiet a cough so you can sleep. Expectorants loosen up phlegm in your lungs and help it drain. They're good during the day for wet coughs.

Antihistamines may help cold and flu symptoms somewhat. But they're better for allergies.

With multi-symptom treatments, look for one with ingredients that match your symptoms. Read labels of everything you take to avoid doubling up on a drug.

A Word From Verywell

Some people turn to natural treatments or home remedies for cold and flu symptoms. But certain supplements can interact with OTC medications.

Talk to your healthcare provider or pharmacist before using a supplement plus an OTC cold or flu product.

Frequently Asked Questions

  • What is the difference between Mucinex and Dayquil?

    Mucinex and Dayquil are both over-the-counter cold medications, but the similarities end there. Mucinex contains the expectorant guaifenesin, which helps to loosen chest congestion so your cough will be more productive.

    Dayquil is a combination medicine that contains the fever-reducer acetaminophen, decongestant phenylephrine, and the cough suppressant dextromethorphan.

  • What is the best cough medicine?

    It depends on your symptoms. If you have a wet or productive cough use an expectorant. An antitussive is your best bet for a dry cough or at night.

    Guaifenesin—the medication in Mucinex—is an expectorant. It is also found in Robitussin, Tussin, and other brands.

    Dextromethorphan is an antitussive or cough suppressant. It works to quiet a cough by turning down the cough reflex. Cough medications that contain DM in the name contain dextromethorphan.

  • What medicine gets rid of a cold fast?

    (Video) What Cold + Flu Medicine Should I Take? | A Doctor Answers

    Multi-symptom cold medicines can help to quickly relieve a cold for several hours, but they won’t get rid of the cold. There is some evidence that the mineral zinc can help to shorten the duration of a cold by 33%. Zinc is the main ingredient in Zicam, a homeopathic medication marketing to end colds faster.

Natural and Herbal Treatments for Cold or Flu

13 Sources

Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.

  1. Vassilev ZP, Kabadi S, Villa R. Safety and efficacy of over-the-counter cough and cold medicines for use in children. Expert Opin Drug Saf. 2010;9(2):233-42. doi:10.1517/14740330903496410

  2. National Center for Biotechnology Information, U.S. National Library of Medicine: InformedHealth.org.Treating acute sinusitis. Updated October 18, 2018.

  3. National Institutes of Health, U.S. National Library of Medicine: MedlinePlus. Pseudoephedrine. Updated February 15, 2018.

  4. National Institutes of Health, U.S. National Library of Medicine: MedlinePlus. Phenylephrine. Updated August 15, 2018.

  5. National Institutes of Health, U.S. National Library of Medicine: MedlinePlus. Oxymetazoline nasal spray. Updated September 15, 2016.

  6. Wong T, Stang AS, Ganshorn H, et al. Combined and alternating paracetamol and ibuprofen therapy for febrile children.Cochrane Database Syst Rev. 2013;2013(10):CD009572. Published 2013 Oct 30. doi:10.1002/14651858.CD009572.pub2

  7. National Institutes of Health, U.S. National Library of Medicine: MedlinePlus. Acetaminophen. Updated March 16, 2020.

  8. National Institute for Neurological Disorders and Stroke. Reye's syndrome information page.

  9. National Institutes of Health, U.S. National Library of Medicine: MedlinePlus. Dextromethorphan. Updated February 15, 2018.

  10. National Institutes of Health, U.S. National Library of Medicine: MedlinePlus. Guaifenesin. Updated February 15, 2018.

    (Video) Best OTC Cold medication | Pharmacist recommended | over the counter cold and flu | drugstore

  11. American Academy of Pediatrics: HealthyChildren.org. Coughs and colds: Medicines or home remedies? Updated November 21, 2018.

  12. National Institutes of Health, U.S. National Library of Medicine: MedlinePlus. Antihistamines for allergies. Updated May 12, 2018.

  13. De Sutter AI, Saraswat A, van Driel ML. Antihistamines for the common cold. Cochrane Database Syst Rev. 2015;(11):CD009345. doi:10.1002/14651858.CD009345.pub2

Cold and Flu Relief From the Drugstore (2)

By Kristina Duda, RN
Kristina Duda, BSN, RN, CPN, has been working in healthcare since 2002. She specializes in pediatrics and disease and infection prevention.

See Our Editorial Process

Meet Our Medical Expert Board

Share Feedback

Was this page helpful?

Thanks for your feedback!

FAQs

What over the counter is best for a cold? ›

What is the best cold medicine to use?
Best cold medicines
Mucinex (guaifenesin)ExpectorantMucinex coupons
Robafen (guaifenesin)ExpectorantRobafen coupons
Advil (ibuprofen)Pain relieverAdvil coupons
Tylenol (acetaminophen)Pain relieverTylenol coupons
10 more rows

What cures a flu quickly? ›

12 Tips for a Speedy Flu Recovery
  1. Stay home. Your body needs time and energy to fight off the flu virus, which means that your daily routine should be put on the backburner. ...
  2. Hydrate. ...
  3. Sleep as much as possible. ...
  4. Ease your breathing. ...
  5. Eat healthy foods. ...
  6. Add moisture to the air. ...
  7. Take OTC medications. ...
  8. Try elderberry.
19 Nov 2018

How do you get rid of a cold in 24 hours? ›

While the duration of your symptoms may vary, many people wonder how to cure a cold in 24 hours or even overnight. The best way to tame a cold fast is to stay home, rest, drink plenty of fluids, gargle with salt water, take an OTC medication, and humidify the air.

How do you get rid of a cold overnight? ›

There is no way to get rid of a cold fast. A cold will usually go away on its own without treatment. However, a person may experience uncomfortable symptoms while they recover. People can take steps to aid recovery, such as getting plenty of rest.

What instantly stops a runny nose? ›

OTC Medications

OTC medicines that may help your runny nose include: Decongestants, like Sudafed (pseudoephedrine) to relieve congestion. Antihistamines, such as Benadryl (diphenhydramine), Claritin (loratadine), and Zyrtec (cetirizine), block histamine production for allergy relief.

Is mucinex or Dayquil better? ›

Mucinex D (Guaifenesin / Pseudoephedrine) is good if you have a stuffy nose and a cough with mucus, but it could keep you up at night. Dayquil Cold And Flu (Acetaminophen / Phenylephrine / Dextromethorphan) is a combination medicine that relieves multiple cold symptoms.

How do you get rid of the flu overnight? ›

These remedies might help you feel better:
  1. Stay hydrated. Water, juice, clear broth or warm lemon water with honey helps loosen congestion and prevents dehydration. ...
  2. Rest. Your body needs rest to heal.
  3. Soothe a sore throat. ...
  4. Combat stuffiness. ...
  5. Relieve pain. ...
  6. Sip warm liquids. ...
  7. Try honey. ...
  8. Add moisture to the air.

What are 5 symptoms of the flu? ›

People who have flu often feel some or all of these symptoms:
  • fever* or feeling feverish/chills.
  • cough.
  • sore throat.
  • runny or stuffy nose.
  • muscle or body aches.
  • headaches.
  • fatigue (tiredness)
  • some people may have vomiting and diarrhea, though this is more common in children than adults.
3 Oct 2022

How long do the flu last? ›

The symptoms of flu usually develop within 1 to 3 days of becoming infected. Most people will feel better within a week. However, you may have a lingering cough and still feel very tired for a further couple of weeks.

Does vitamin C help with colds? ›

Vitamin C does not prevent colds and only slightly reduces their length and severity. A 2013 review of scientific literature found that taking vitamin C regularly did not reduce the likelihood of getting a cold but was linked to small improvements in cold symptoms.

How long is a cold last? ›

In adults and older children, they usually last about 7 to 10 days, but can last longer. A cough in particular can last for two or three weeks. Colds tend to last longer in younger children who are under five, typically lasting around 10 to 14 days.

Which tablet is best for cold and cough? ›

Cough suppressants, like dextromethorphan, can provide relief for a short time. They work on the part of your brain that controls the process. Expectorants, like guaifenesin, can break up congestion in your chest by thinning the mucus in your airways.

› in-depth › art-20046403 ›

Cold remedies are almost as common as the common cold, but are they effective? Nothing can cure a cold. But some remedies might help ease your symptoms and keep...
Everyone wants to know how to get rid of a cold fast. Here are 10 science-backed ways to try to shorten the aches, chills, sneezing, and coughing of the common ...
Being sick, even when you're home in bed and off work, isn't fun. The combination of body aches, fever, chills, and nasal congestion can be enough to ma...

Which tablet is good for cold and cough? ›

These medicines do not cure your cold or cough but are designed to ease your symptoms. Symptoms of a cold are a runny or congested, stuffy nose, sneezing and watery eyes.
...
Examples of cold and cough medicines
Codral® Coldrex® Lemsip® Dimetapp® Robitussin®Benadryl® Duro-Tuss® Maxiclear® Sudafed PE®
3 Aug 2022

Is paracetamol best for cold? ›

There are no treatments that fight cold viruses directly. But nasal sprays and painkillers like ibuprofen and acetaminophen (paracetamol) can provide some relief from cold symptoms. Many other treatments have either not been studied well enough or have no proven benefit.

What antibiotics treat colds? ›

There is no cure for a cold. It will get better on its own—without antibiotics. Antibiotics won't help you get better if you have a cold. When antibiotics aren't needed, they won't help you, and their side effects could still cause harm.

Is paracetamol good for flu? ›

Paracetamol is a commonly used medicine that can help treat pain and reduce a high temperature (fever). It's typically used to relieve mild or moderate pain, such as headaches, toothache or sprains, and reduce fevers caused by illnesses such as colds and flu.

› Cold, Flu, & Cough › Reference ›

Looking for a natural or alternative treatment for your cold or flu symptoms? Here are tips that may help relieve your symptoms. #1 Know When not to Treat Sympt...

Videos

1. Cold & Flu Season Is Here - These Are The Best Vitamins To Take
(FlavCity with Bobby Parrish)
2. 5 Best Over-The-Counter Medicines You Should Keep In Your Home
(TODAY)
3. Cold and flu - Advice to pharmacy and patients
(Rbforhealth)
4. Local pharmacies face cold and flu medicine shortage
(ABC 10 News)
5. How to Pick Over the Counter Cold Medicine
(KTVOtv)
6. Parents scrambling to get prescriptions for kids' cold and flu medication
(CTV News)

Top Articles

Latest Posts

Article information

Author: Jeremiah Abshire

Last Updated: 10/26/2022

Views: 5809

Rating: 4.3 / 5 (74 voted)

Reviews: 81% of readers found this page helpful

Author information

Name: Jeremiah Abshire

Birthday: 1993-09-14

Address: Apt. 425 92748 Jannie Centers, Port Nikitaville, VT 82110

Phone: +8096210939894

Job: Lead Healthcare Manager

Hobby: Watching movies, Watching movies, Knapping, LARPing, Coffee roasting, Lacemaking, Gaming

Introduction: My name is Jeremiah Abshire, I am a outstanding, kind, clever, hilarious, curious, hilarious, outstanding person who loves writing and wants to share my knowledge and understanding with you.